Alabama, 2009

Hail in Alabama, June 1, 2009

June 1, 2009 · NWS HUN · 1 event in 1 county or zone

A low shear environment and daytime heating combined to produced pulse type thunderstorms. One of the storms produced penny sized hail in Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A low shear environment and daytime heating combined to produced pulse type thunderstorms. One of the storms produced penny sized hail in Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 1, 5:50 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 1, 5:50 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
650 PM CDT MON JUN 1 2009

.UPDATE...FOR 00Z TAFS/AVIATION DISCUSSION
&&

.AVIATION...A FEW CU WILL DISSIPATE OVER THE NEXT 4 HOURS. CLEAR
SKIES AND CALM WINDS EXPECTED OVERNIGHT...WITH A SCATTERED CU FIELD
TOMORROW AFTERNOON.
&&

.SYNOPSIS.../ISSUED AT 252 PM CDT MON JUN 1 2009/...
A FAIRLY QUIET ZONAL FLOW PATTERN PREVAILS ACROSS MUCH OF THE
CONTIGUOUS US. THE MAIN 250-300H JET IS LOCATED OVER THE NORTHERN
PORTIONS OF THE US AND SOUTHERN CANADA. A WEAK SHORTWAVE IS SPINNING
ACROSS THE FOUR CORNERS AREA BRINGING T-STORMS TO THAT AREA.

A CU FIELD HAS DEVELOPED OVER MUCH OF AL WITH SOME ENHANCEMENTS
NOTED OVER KHSV AND FURTHER SOUTH OVER KBHM. SOME ISOLATED PULSE
THUNDERSTORMS ARE POSSIBLE GIVEN THE TEMPS ARE RISING ABOVE 90.
THESE STORMS SHOULD QUICKLY DISSIPATE AS SUNSET DRAWS CLOSER.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...A GENERALLY CLEAR
NIGHT WITH LOWS DROPPING INTO THE MID TO UPPER 60S WILL PREVAIL
ACROSS THE REGION AS THE UPPER RIDGE REMAINS OVER THE SOUTHEAST. THE
SFC HIGH LOCATED OVER EASTERN CAROLINAS/N GA WILL MOVE EAST. MID TO
UPPER LEVEL COOLING ALONG WITH TEMPS RISING INTO THE 90S AGAIN ON
TUESDAY SHOULD ALLOW ISOLATED DIURNALLY DRIVEN T-STORMS TO DEVELOP.
THIS LOOKS TO BE THE MOST PROBABLE ALONG THE CUMBERLAND PLATEAU AND
PORTIONS OF NW AL WHERE A GREATER AMOUNT OF HEATING AND OROGRAPHIC
LIFTING MAY OCCUR. LOOKING AT BUFR SOUNDINGS....BTWN 2500-3000 J/KG
OF SBCAPE IS AVAILABLE. BUT GIVEN THE LACK OF ANY SHEAR...THE
ACTIVITY SHOULD GENERALLY BE LIMITED.

MEANWHILE...A SHORTWAVE TROUGH OVER THE CENTRAL PLAINS WILL PUSH A
SFC COOL FRONT OVER THE OHIO RIVER VALLEY BY TUESDAY NIGHT. AS
THIS FRONT APPROACHES CLOUD COVER WILL INCREASE ALONG WITH CHANCES
FOR T-STORMS ON WEDNESDAY. GIVEN LACK OF WIND SHEAR AND MUCH IN THE
WAY OF INSTABILITY...EXPECTING SCATTERED PULSE-LIKE T-STORMS WITH
SOME ISOLATED STRONG T-STORMS. GIVEN THE CLOUD COVER...HAVE LOWERED
MAXIMUM TEMPS SOMEWHAT. EXPECTING T-STORMS TO INCREASE IN COVERAGE
THROUGHOUT WEDNESDAY NIGHT AS THE FRONT DRAWS CLOSER.

.LONG TERM (THURSDAY THROUGH MONDAY)...A MORE UNSTABLE ENVIRONMENT
WILL DEVELOP AHEAD OF THE COOL FRONT. THE 12Z MODEL RUNS APPEAR TO
BE INDICATIVE OF AN EARLY THURSDAY MORNING EVENT. BUFR SOUNDINGS
INDICATE PWATS IN THE 1.7-1.9 INCH RANGE. SBCAPE APPEARS TO BE IN
THE 1500-2500 J/KG RANGE. WITH WEAK SHEAR IN PLACE...A MULTI-CELL
LINE OF STRONG TO SEVERE THUNDERSTORMS LOOK TO BE THE MOST PROBABLE
WITH DAMAGING WINDS AND HEAVY RAINFALL THE MAIN THREATS. AT THIS
POINT...THE FRONT HAS BEEN DECELERATING OR ACCELERATING DEPENDING ON
THE MODEL RUN. HAVE NOT LOCKED ONTO A PARTICULAR TIMEFRAME AND HAVE
THUS NOT INCREASED POPS MUCH GIVEN THE TIMING UNCERTAINTY.

AFTER THIS FRONT PASSES OVER THE REGION...A RIDGE FROM NORTHERN
MEXICO ADVECTS OVER THE REGION BRINGING WEAK NW FLOW WITH SLIGHTLY
COOLER TEMPS. HAVE KEPT TEMPS FOR THURSDAY AND FRIDAY IN THE UPPER
70S TO LOW 80S GIVEN THE CLOUD COVER. AS THE RIDGE AND SFC HIGH
PRESSURE SYSTEM ADVECTS EASTWARD SOUTHERLY FLOW WILL DEVELOP SENDING
INCREASED SFC MOISTURE. A WARM AND HUMID FLOW WILL LIKELY PREVAIL
WITH THE POSSIBILITY OF AFTERNOON T-STORMS...BUT GIVEN THE LACK OF A
TRIGGER MECHANISM IN THE MODELS...WILL KEEP THE FORECAST DRY DURING
THAT TIME PERIOD.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JMC.84.AVI
Hazardous weather outlook, Jun 1, 1:50 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 PM CDT MON JUN 1 2009

ALZ001>010-016-TNZ076-096-097-021000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
250 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

RANDOM ISOLATED THUNDERSTORMS MAY POP UP THIS AFTERNOON. THE STORMS
WILL BE CAPABLE OF A BRIEF DOWNPOUR...SUDDEN LIGHTNING...AND GUSTY
WINDS UP TO 30 MPH.  ANY STORM ACTIVITY WILL DISSIPATE BY AROUND 7
PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A WEAK UPPER DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND A FEW
THUNDERSTORMS BY TUESDAY NIGHT AND WEDNESDAY.

A BETTER CHANCE OF SHOWERS AND A FEW STRONG THUNDERSTORMS WILL BE ON
THURSDAY AS A COLD FRONT MOVES ACROSS THE AREA...WITH THE MAIN
THREATS BEING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.  AN ISOLATED
SEVERE STORM IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Jun 1, 4:13 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
513 PM CDT MON JUN 1 2009

ALZ003-012300-
FRANKLIN-
513 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 600 PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF PHIL CAMPBELL...OR 7 MILES NORTH
OF HALEYVILLE...MOVING NORTH AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PHIL CAMPBELL.
  SPRUCE PINE.
  NEWBURG...THARPTOWN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 1, 5:01 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT MON JUN 1 2009

ALZ003-012345-
FRANKLIN-
601 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 645 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRUCE PINE...OR 8 MILES SOUTH OF
RUSSELLVILLE...MOVING NORTHWEST AT 5 MPH.

DIME SIZE HAIL...WINDS UP TO 30 MPH AND LOCALLY HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ISBELL...ROCKWOOD.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 1, 5:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
648 PM CDT MON JUN 1 2009

ALZ002-003-020030-
COLBERT-FRANKLIN-
648 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
730 PM CDT...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LITTLEVILLE...OR NEAR RUSSELLVILLE...MOVING
NORTH AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CROOKED OAK.
  COLBERT HEIGHTS.
  NEW BETHEL...POSEY LOOP.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 1, 5:58 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
658 PM CDT MON JUN 1 2009

ALZ005-006-020045-
LIMESTONE-MADISON-
658 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND MADISON COUNTIES UNTIL
745 PM CDT...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVEST...OR 9 MILES NORTH OF MADISON. THIS
STORM WAS NEARLY STATIONARY IN MOVEMENT.

PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CAPSHAW.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Northeast Alabama radar (KHTX), 63 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
June 1, 6:20 PM CST to 6:25 PM CST
Where
Madison County, 0.57 mi E of Cluttsville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.830, -86.760

Hail up to the size of pennies was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173719.